Alert archive / Michigan / Gale Watches in 2021

Gale Watch 9, NWS Detroit, MI

May 27, 2021

NWS Detroit, MI issued this gale watch at May 27, 2021, 3:49 AM EDT. It took effect at May 28, 2021, 4:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 27, 2021, 3:49 AM EDT (07:49 UTC)
In effect from
May 28, 2021, 4:00 AM EDT
Expired
May 27, 2021, 9:51 PM EDT
In force
Issued by
NWS Detroit, MI

The text

As transmitted.

998 
WHUS73 KDTX 270749
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
349 AM EDT Thu May 27 2021

LHZ421-422-270900-
/O.EXP.KDTX.SC.Y.0032.000000T0000Z-210527T0800Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
349 AM EDT Thu May 27 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM EDT EARLY THIS
MORNING...

Winds have fallen generally below 20 kt and are expected to
remain below advisory criteria through the morning.

$$

LHZ441>443-271400-
/O.CON.KDTX.SC.Y.0032.000000T0000Z-210527T1400Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
349 AM EDT Thu May 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* WHAT...Expect sustained winds up to 17 knots from the north 
  with gusts up to 23 knots. The largest significant waves will 
  be 5 feet with a potential maximum wave height of 7 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 4 AM EDT Thursday 
  with the largest waves expected around 4 AM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ444-272000-
/O.NEW.KDTX.GL.A.0009.210528T1500Z-210529T0300Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
349 AM EDT Thu May 27 2021

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

* WHAT...Expect sustained winds up to 23 knots from the 
  northeast with gusts up to 35 knots. The largest significant 
  waves will be 4 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 2 PM EDT Friday 
  with the largest waves expected around 11 AM EDT Friday.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
2 follow-up statements
954 
WHUS73 KDTX 271342
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
942 AM EDT Thu May 27 2021

LHZ441>443-280300-
/O.EXP.KDTX.SC.Y.0032.000000T0000Z-210527T1400Z/
/O.NEW.KDTX.SC.Y.0033.210528T0800Z-210529T0300Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
942 AM EDT Thu May 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 11 PM EDT FRIDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

* WHAT...Expect sustained winds up to 22 knots from the northeast
  with gusts up to 30 knots late Thursday night through Friday
  evening. The largest significant waves will be 7 feet with a
  potential maximum wave height of 10 feet late Thursday night
  through Friday evening.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 6 AM EDT Friday 
  with the largest waves expected around 2 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Moderate northeast winds will relax
  slightly the remainder of Thursday into early Thursday night
  before quickly ramping back up. Waves will continue to remain
  extremely choppy throughout the day Thursday before wave heights
  significantly increase Thursday night and into Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ421-422-280300-
/O.EXB.KDTX.GL.A.0009.210528T0800Z-210529T0300Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
942 AM EDT Thu May 27 2021

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
EVENING...

* WHAT...Expect sustained winds up to 25 knots from the 
  northeast with gusts up to 34 knots. The largest significant 
  waves will be 6 feet with a potential maximum wave height of 8 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Inner Saginaw Bay SW of Point Au Gres to 
  Bay Port MI.

* WHEN...The maximum winds are expected around 5 PM EDT Friday 
  with the largest waves expected around 2 PM EDT Friday.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LCZ460-280300-
/O.EXA.KDTX.GL.A.0009.210528T1500Z-210529T0300Z/
Lake St Clair-
942 AM EDT Thu May 27 2021

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

* WHAT...Expect sustained winds up to 21 knots from the 
  northeast with gusts up to 34 knots. The largest significant 
  waves will be 2 feet with a potential maximum wave height of 3 
  feet.

* WHERE...Lake St Clair.

* WHEN...The maximum winds are expected around 1 PM EDT Friday 
  with the largest waves expected around 3 PM EDT Friday.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LEZ444-280300-
/O.CON.KDTX.GL.A.0009.210528T1500Z-210529T0300Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
942 AM EDT Thu May 27 2021

...GALE WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...Expect sustained winds up to 23 knots from the 
  northeast with gusts up to 35 knots. The largest significant 
  waves will be 5 feet with a potential maximum wave height of 7 
  feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 2 PM EDT Friday 
  with the largest waves expected around 11 AM EDT Friday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

IRL
399 
WHUS73 KDTX 280151
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
951 PM EDT Thu May 27 2021

LEZ444-282000-
/O.UPG.KDTX.GL.A.0009.210528T1500Z-210529T0300Z/
/O.NEW.KDTX.GL.W.0012.210528T1500Z-210529T0300Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
951 PM EDT Thu May 27 2021

...GALE WARNING IN EFFECT FROM 11 AM TO 11 PM EDT FRIDAY...

* WHAT...Expect sustained winds up to 27 knots from the 
  northeast with gusts up to 37 knots. The largest significant 
  waves will be 5 feet with a potential maximum wave height of 7 
  feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 11 AM EDT Friday 
  with the largest waves expected around 11 AM EDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ421-422-282000-
/O.UPG.KDTX.GL.A.0009.210528T0800Z-210529T0300Z/
/O.NEW.KDTX.GL.W.0012.210528T0800Z-210529T0300Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
951 PM EDT Thu May 27 2021

...GALE WARNING IN EFFECT FROM 4 AM TO 11 PM EDT FRIDAY...

* WHAT...Expect sustained winds up to 26 knots from the 
  northeast with gusts up to 35 knots. The largest significant 
  waves will be 6 feet with a potential maximum wave height of 8 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Inner Saginaw Bay SW of Point Au Gres to 
  Bay Port MI.

* WHEN...The maximum winds are expected around 4 PM EDT Friday 
  with the largest waves expected around 3 PM EDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LCZ460-282000-
/O.EXA.KDTX.SC.Y.0033.210528T0800Z-210529T0300Z/
/O.UPG.KDTX.GL.A.0009.210528T1500Z-210529T0300Z/
Lake St Clair-
951 PM EDT Thu May 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 11 PM EDT FRIDAY...

* WHAT...Expect sustained winds up to 27 knots from the 
  northeast with gusts up to 32 knots. The largest significant 
  waves will be 3 feet with a potential maximum wave height of 4 
  feet.

* WHERE...Lake St Clair.

* WHEN...The maximum winds are expected around 11 AM EDT Friday 
  with the largest waves expected around 11 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ441>443-282000-
/O.CON.KDTX.SC.Y.0033.210528T0800Z-210529T0300Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
951 PM EDT Thu May 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 11 PM EDT
FRIDAY...

* WHAT...Expect sustained winds up to 23 knots from the northeast
  with gusts up to 32 knots. The largest significant waves will 
  be 7 feet with a potential maximum wave height of 10 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 7 PM EDT Friday 
  with the largest waves expected around 9 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale watch went out at May 26, 11:55 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 26, 11:55 PM EDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1155 PM EDT Wed May 26 2021

.AVIATION...

A much cooler and drier northerly flow will control conditions
tonight and Thursday. Some patches of VFR cloud between 4 and 5k ft
may exist overnight as a secondary cold front drops southward across
the region. Otherwise, simply thickening high based cloud with time
throughout Thursday. Cloud bases lowering into the evening hours as
a mid level frontal zone shifts into the region. This boundary will
provide the focus for a period of rainfall Thursday night into early
Friday. Winds remain modest from the north to northeast into early
Thursday. Some increase in wind speed from the northeast expected
late Thursday and early Thursday night.

.DTW THRESHOLD PROBABILITIES...

* Low for ceilings below 5000 ft early Thursday morning.

&&

Clearing skies will mark conditions during the late evening hours as
cooler and drier air arrives within a modestly gusty west-northwest
wind. A few lingering pockets of high based VFR cloud as this
process unfolds, but coverage will remain limited. Winds will
gradually ease early tonight as mixing ceases and nocturnal
stability takes an increasing hold. Wind shift to northeast during
this time as a secondary cold front moves through. Dry and stable
conditions exist Thursday under cool northerly flow. This ensures
VFR conditions with clear skies across the lowest 5000 ft.
Thickening high based cloud with time during the day. Winds
gradually veering to northeasterly late Thursday. Cloud bases
lowering into the evening hours as a mid level frontal zone shifts
into the region. This boundary will provide the focus for a period
of rainfall Thursday night.

DTW THRESHOLD PROBABILITIES...

* Low for ceilings below 5000 ft early Thursday morning.

DISCUSSION...

Large and cold upper level low (-32 to -34 C at 500 MB) centered
over/near southern Hudson Bay this afternoon, helping to drive cold
front southeast of Michigan after 21z. Latest water vapor shows good
subsidence/dry push now arriving over the CWA, but isolated-
scattered cells are expected across the far east (TTF-DET-PHN) for
another couple hours until the low-mid 60 dew pts and low level
convergence exits east.

Good mixing (illustrated by the post frontal westerly wind gusts of
30 mph) this afternoon will continue to allow dew pts to fall off
aggressively, into 30s by late tonight.

Upper level northwest confluent flow over the Central Great Lakes
tonight will lead to pronounced surface ridging building in through
Thursday morning. PW values dropping to near a quarter of an inch
toward sunrise Thursday, coupled with surface ridging/low level cold
advection/light winds will provide favorable backdrop to drop
temperatures into the upper 30s in the coldest locations to near 50
degrees in the urban heat island of Detroit, per latest guidance.

The upper level wave over the northern Rockies will slowly eject
eastward, making for an interesting forecast for Thursday night-
Friday time frame, as the Canadian trough axis swings into northern
New England. The 00z Euro Ensemble members showed a wide range of
solutions with the deformation axis/frontal zone as surface low
pressure slowly tracks through the Ohio Valley. Figuring out just
how much this system is deflected off to the south and weakens is
the key to the forecast, as the 500 MB low attempts to close off,
which could prolong shower activity into the first half of the
weekend with inverted surface extending north in between the
Central/Eastern Great Lakes Saturday morning.

Moisture advection returns Thursday afternoon and evening as
previously mentioned low/wave tracks into western Ohio Valley.
Pretty good consensus with the instability axis reaching just up to
or south of the Michigan border on Friday, thus will leave mention
of thunderstorms out of the forecast, in line with last night's SPC
day 3 outlook. Sufficient moisture transport north of the border to
support widespread rain showers with the good mid level fgen
forcing, despite the surface/near surface dry easterly flow Thursday
night-Friday morning. With the rain showers and the cool easterly
flow, maxes stuck in the 50s on Friday looks reasonable, which
approaches the low max records (52-54) for the date.

Out going forecast will be optimistic Friday night into Saturday for
pops across the south, but trends with the 12z Euro/Canadian suggest
at least scattered pops should be in the forecast south of M-59.

Powerful Pacific storm system just off the North American coast will
track east-northeast, predominately through Canada over the second
half of the weekend into early next week. Temperatures should at
least respond close to normal values. Subtropical moisture and storm
system coming out of the vicinity of the Four Corners regions then
looks to potentially arrive for the mid week period, bringing a
chance of showers/slight chance of thunderstorms.

MARINE...

A cold front will finish dropping through the region this evening
with a period of elevated northwest flow in its wake. A small craft
advisory is in effect for Saginaw Bay and the nearshore waters of
Lake Huron through tonight to account for the gusty winds and
elevated waves. High pressure will then build southeast into the
region tonight through Thursday bringing improved conditions back to
the waters. The next chance for unsettled weather will come on
Friday as a low pressure system passes eastward through the Ohio
Valley. Warm front looks to stay south of Lake Erie which would lead
to gusty easterly winds and possible headlines.

HYDROLOGY...

The next round of area-wide rain develops Thursday evening and
slowly tapers off on Friday. A solid half an inch of rainfall
appears likely for most locations, with the potential for higher
amounts toward the southern Michigan border. Regardless, flooding is
not anticipated due to the long duration, with just ponding of water
on area roads and in poor drainage areas.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 10 AM EDT Thursday for LHZ441>443.

     Small Craft Advisory until 4 AM EDT Thursday for LHZ421-422.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....MR
DISCUSSION...SF
MARINE.......DRK
HYDROLOGY....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 26, 3:35 PM EDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
335 PM EDT Wed May 26 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-271000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
335 PM EDT Wed May 26 2021

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-271000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
335 PM EDT Wed May 26 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory is in effect for the Lake Huron nearshore
waters. See the latest Marine Weather Message for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Small Craft Advisory remains in effect through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:42 AM EDTSmall Craft AdvisoryDTX60 hr
May 27, 3:01 PM EDTLakeshore Flood AdvisoryDTXBay, Monroe, Wayne55 hr

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.